Pernicious Anaemia Society
14,263 members10,213 posts

Update on taking tablets

This maybe of interest to some 6months ago I was diagnosed with b12 deficiency reading 176 pg/ml 180-914 symptoms foggy head, unable to walk properly, depression, tired, weak body and a few aches and pains. I live in Spain and had not felt right for about a year doctor prescribed 500ug every other day, started to slowly improve after 12 days, after 3months improvement seemed slow so decided to take 500ug tablet everyday, after 5months all symptoms have gone, last one being the walking problem.Had blood test last week reading 279pg/ml 180-914,also take multi vitamin everyday and fortified cereals. Absorption problem caused by omeprazole I think which I now take only occasionally,i did read somewhere that tablets are absorbed differently to food but cant find it maybe someone on here will have it.So tablets do work for some people and you have to have patience, hope this helps.

11 Replies
oldestnewest

Do u have balance problem also?

Reply

I did have balance and walking problems but like I said it took 5months to go.

1 like
Reply

Keep taking the tablets for as long as you are on the omeprazole and feel the benefit as you cannot "overdose" on B12. Any excess to requirements is excreted via your urine.

Get you Folate level checked as this and the B12 helps your iron to make red blood cells and to function properly in your body. The three need to be kept in balance.

I'm not a medically trained person but have had P.A. (a form of B12 deficiency) for 46 years.

I wish you well

3 likes
Reply

Thanks Clive will continue to take them, folate was ok on blood test.

Reply

Hey callbous,

thanks a lot, your message gives me hope :) And I am happy for you!

I have been supplementing for almost 2 months (2000 mcg/day for 3 weeks then 1000 mcg/day). I can see improvement but it is slow.

Is your level in ng/l or pmol/l?

Your current blood level is still low, mine was 138 ng/l (102 pmol/l) and after only 5 days of 2000 mcg tablets it was more than 550 ng/l.

500 mcg tablets is still quite a low dose when you have neurological damage, usually 1000 mcg/day is recommended. Maybe you could also consider injections.

Hope you'll walk normally soon! :)

Reply

Do you remember which symptoms disappeared first?

Reply

Yes , calbous , tablets do work for some people , but it depends on the reason for their deficiency . This particular forum is under the auspices of the Pernicious Anaemia Society , whose members suffer from the auto-immune disease Pernicious Anaemia . PA patients are unable to absorb vitamin B12 , because they lack Intrinsic Factor and have no or low stomach acid due to the action of antibodies which attack the parietal cells , which produce these 2 important items . Patience does not come into it for them . Yes , B12 absorption promblems that stem from certain drugs Omeprazole , Metformin and many others , dietary issues , parasites,- can be rectified with tablets . For PA patients it’s not so simple , and they need injections for life .

2 likes
Reply

Marybrown06 if I remember correctly it was a stronger body and not feeling so fed up.

Reply

Found this article interesting. ncbi.nlm.nih.gov/pmc/articl...

Reply

The U.S. has been publishing many papers on the positive benefits of using oral B12, even for pernicious anemia. Usually the measure of improvement is blood serum levels rising, an inadequate measure, One article claimed neurological symptoms improved after use of oral B12, but there was no indication of how that was measured. Anyone diagnosed with pernicious anemia should be careful about application of these studies. (I found these studies through the U.S. National Institutes of Health, in the section related to blood diseases.)

Reply

few articles on oral supplementation in treating B12 absorption problems

ncbi.nlm.nih.gov/pmc/articl...

ncbi.nlm.nih.gov/pmc/articl...

ncbi.nlm.nih.gov/pmc/articl...

it isn't so much that it is absorbed differently - more that if you have an absorption problem then you need really high doses of B12 and you are relying more on absorption outside the ileum (on average 1% of the amount absorbed).

please note that the symptoms of low stomach acidity - which is one result of PA - are very much the same as those of high stomach acidity.

Reply

You may also like...